Stepping Stones Engagement Center is a program of Livingston County Community Mental Health and funded by a grant through the Community Mental Health Partnership of Southeast Michigan.

OPIOID OVERDOSES

How to Recognize an Opioid Overdose and What to Do

The fear of a loved one overdosing can be overwhelming. However it's important to know that quick action can save the life of someone who is overdosing. The information on this page will help you learn to recognize and react to an overdose. 

Anyone taking prescription pills or drugs is at risk of having a deadly overdose, even those who are not addicted. You can have an overdose because you took too much of a drug or because of a drug interaction. Taking opioids with alcohol or some anti-anxiety medications like Ativan, Kolonopin, Valium, and Xanax can cause a deadly overdose. 

 

Someone having an overdose will have trouble breathing or stop breathing. An opioid overdose needs immediate medical attention.

If you think someone is having an overdose call 911 and say “Someone is not breathing.” Be sure to give the address and a description of your location.

Step 1: Check for signs of an opioid overdose

Signs of OVERDOSE are:

  • Extreme sleepiness. The person don’t wake up when you are speaking loudly or shaking their shoulders.

  • Breathing problems in someone you can’t wake up. This may be slow or shallow breathing. If the person is making a rasping noise when they breathe out they are near death.

  • Fingernails or lips turning blue or purple.

  • Extremely small “pinpoint” pupils.

  • Slow heartbeat and/or low blood pressure.

If you think someone is having an overdose call for medical help right away. Dial 911 and say “Someone is not breathing.” Be sure to give the address and a description of your location.

Step 2: Support the person’s breathing

Breathing support may help to save the life of a person overdosing. To give breathing support follow these steps:

  1. Be sure the person’s airway is clear. Check that nothing inside the person’s mouth or throat is blocking the airway.

  2. Place one hand on the person’s chin, tilt the head back and pinch the nose closed.

  3. Place your mouth over the person’s mouth and give 2 slow breaths.

    • The person’s chest should rise but not the stomach. If the stomach rises retile the head and try again.  

  4. Give another breath every 5 seconds.

Step 3: Administer Naloxone

If you have Naloxone you should administer a dose. Naloxone is a safe and effective drug that can reverse an opioid overdose and safe a life. Follow the directions in your Naloxone kit. Naloxone is safe to use in adults or children. The person should start to breathe more normally in 3-5 minutes. Continue to support their breathing until they start breathing on their own. If they do not begin breathing normally give a second dose after 5 minutes. Naloxone is not effective on other types of drug overdoses (like cocaine or alcohol). If the person does not begin breathing normally they may be having a different medical emergency.

If you still have not called 911, do it now. Even if the person seems like they are feeling better, they will still need medical attention. Naloxone wears off after 20-90 minutes and the person might slip back into an overdose.

For more information about naloxone and where to get it click here.

Learn how to put someone in the recovery position

Step 4: Put the person in the “recovery position”

Continue rescue breathing until the person is breathing on their own again. Once they have started breathing normally you should put them in the recovery position to help maintain their breathing while you wait for emergency medical help.

  1. Kneel next to the person.

  2. Take the arm closest to you and position it straight out away from the body.

  3. Take the other arm and bring it across the body. Tuck their hand under the side of their head, so that the back of their hand is touching their cheek

  4. Bend the knee of the leg further from you so the foot is flat on the ground and the knee is in the air.

  5. Roll the person towards you and onto their side. The bent arm and leg will prevent to person from rolling onto their stomach.

  6. Lift their chin slightly away from the chest.

Step 5: Watch the person’s response

After an overdose the person should be observed by a medical professional for at least 4 hours. This is because they might slip back into an overdose or have other medical problems. Those who overdosed on long-acting opioids should be watched for longer than 4 hours.

Naloxone will continue to work for 20 to 90 minutes. After that overdose symptoms might come back.. That’s why it is so important to get the person to hospital, even if the person seems to feel better after getting Naloxone.

Naloxone might cause some symptoms of opioid withdrawal.  A person going through opioid withdrawal will be very uncomfortable but opioid withdrawal is not generally deadly. Signs of withdrawal include: body aches, diarrhea, racing heart, fever, runny nose, sneezing, “goose-flesh,” sweating, yawning, nausea or vomiting, nervousness, restlessness or irritability, shivering or trembling, abdominal cramps, weakness, and increased blood pressure.

Need more details? Contact Wake Up Livingston. We are here to help people get involved in ending the opioid epidemic.
Want to find out more about treatment?

Local treatment facilities are can help you recover.

Page material adapted from the following source:​